Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 16, NWS Wichita, KS

April 10, 1995Cherokee County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 1995, 3:42 PM CDT for Cherokee County, Kansas. It was in force for 18 min.

The area

The counties it named.

The facts

Issued
Apr 10, 1995, 3:42 PM CDT (20:42 UTC)
Expired
Apr 10, 1995, 4:00 PM CDT
In force
18 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1995-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1995-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-582 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 102040 RRA
SVRICT
KSC021-102100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT MON APR 10 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...CHEROKEE COUNTY
 
AT 340 PM RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF
JOPLIN, MISSOURI MOVING NORTHEAST AT 40 MPH. THE STORM WILL HIT BAXTER
SPRINGS BY 350 PM. EXPECT WINDS NEAR 60 MPH AS THE STORM PASSES.
 
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHJT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:40 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 10, 3:40 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT MON APR 10 1995

BOTH NGM AND ETA SIMILAR IN KEEPING CENTRAL AND SOUTHEAST KANSAS IN
PRECIPITATION THROUGH AT LEAST TONIGHT.  SFC LOW IS FORECAST TO SLOWLY
TRACK TO THE NORTHEAST KEEPING MY CWA IN CYCLONIC FLOW THROUGH
TOMORROW.  BEST LIFT COMES TO AN END BY 12Z TOMORROW AS LOW MOVES AWAY
AS INDICATED BY 850 Q-VECTOR ANALYSIS AND PRESSURE ADVECTION ON THE
I290-I294 SURFACES.  WITH AMPLE MOISTURE IN PLACE FEEL THAT RAIN
TONIGHT IS GOOD BET SOUTH CENTRAL AND SOUTHEAST WITH SNOW IN PARTS OF
CENTRAL AS PER CURRENT RSL ZONE.  TOMORROW THINK THAT CENTRAL HAS BEST
CHANCE FOR WRAP AROUND PRECIP AND SOUTHEAST WILL STILL HAVE SOME LIFT
SO HAVE GONE WITH THE HIGHER POPS THOSE AREAS. LIFT COMES TO AN END
SOUTH CENTRAL...HOWEVER WITH THE INFLUENCE OF CYCLONIC FLOW AND AMPLE
MOISTURE IN PLACE AS WELL AS POSITIVE DIFFERENTIAL VORTICITY ADVECTION
BETWEEN H5 AND H3 THINK PRECIP CHANCES STILL LOOK GOOD DURING THE
MORNING ESPECIALLY. GUIDANCE IS IN GENERAL AGREEMENT TONIGHT BUT
DEPARTS SOMEWHAT TOMORROW.  WILL FOLLOW A BLEND OF THE TWO FOR
TOMORROW.

RSL 28/31 98  SLN 34/38  96
ICT 36/39 97  HUT 35/39  97
CNU 42/45 +7

KING

FQUS01KMK./FQUS01 KMK. 102049%

In the hours before

Special weather statement, Apr 10, 10:24 AM CDT, 5 hours 18 minutes before
KSZ052-053-067-068-069-070-082-083-091-092-093-094-098-101615-

SPECIAL WEATHER STATEMENT...CLARIFICATION TO CANCELLATION OF #173
NATIONAL WEATHER SERVICE WICHITA KS
1024 AM CDT MON APR 10 1995

...SEVERE THUNDERSTORM WATCH #173 HAS BEEN CANCELLED FOR MARION AND
   CHASE COUNTIES...
...SEVERE THUNDERSTORM WATCH #171 HAS BEEN CANCELLED FOR THE REST OF
   SOUTHCENTRAL KANSAS...

THE POTENTIAL FOR SEVERE THUNDERSTORMS HAVE DECREASED ACROSS
SOUTHCENTRAL KANSAS THIS MORNING.  THEREFORE...THE SEVERE THUNDERSTORM
WATCHES THAT WERE IN EFFECT FOR MOST OF SOUTHCENTRAL KANSAS HAVE BEEN
CANCELLED.  SHOWERS AND THUNDERSTORMS ARE LIKELY FOR THE REST OF TODAY
ACROSS SOUTHCENTRAL KANSAS BUT ARE NOT EXPECTED TO BECOME SEVERE.

STEWART
Special weather statement, Apr 10, 10:25 AM CDT, 5 hours 17 minutes before
KSZ052-053-067-068-069-070-082-083-091-092-093-094-098-101615-

SPECIAL WEATHER STATEMENT...CLARIFICATION TO CANCELLATION OF #173
NATIONAL WEATHER SERVICE WICHITA KS
1024 AM CDT MON APR 10 1995

...SEVERE THUNDERSTORM WATCH #173 HAS BEEN CANCELLED FOR MARION AND
   CHASE COUNTIES...
...SEVERE THUNDERSTORM WATCH #171 HAS BEEN CANCELLED FOR THE REST OF
   SOUTHCENTRAL KANSAS...

THE POTENTIAL FOR SEVERE THUNDERSTORMS HAVE DECREASED ACROSS
SOUTHCENTRAL KANSAS THIS MORNING.  THEREFORE...THE SEVERE THUNDERSTORM
WATCHES THAT WERE IN EFFECT FOR MOST OF SOUTHCENTRAL KANSAS HAVE BEEN
CANCELLED.  SHOWERS AND THUNDERSTORMS ARE LIKELY FOR THE REST OF TODAY
ACROSS SOUTHCENTRAL KANSAS BUT ARE NOT EXPECTED TO BECOME SEVERE.

STEWART
Special weather statement, Apr 10, 11:23 AM CDT, 4 hours 19 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-110600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1130 AM CST MIN APR 10 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

AN COLD FRONT WILL MOVE THROUGH SOUTHEAST KANSAS THIS AFTERNOON AND
WILL MOVE INTO MISSOURI BY 600 PM.  AN AREA OF LOW PRESSURE WILL MOVE
ALONG THE FRONT WILL HELP TO DEVELOP SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING.

THE STORMS ARE EXPECTED TO BECOME SEVERE IN SOUTHEAST KANSAS EAST OF A
COFFEYVILLE-YATES CENTER LINE THIS AFTERNOON.  SOME OF THE STORMS MAY
HAVE LARGE HAIL...HIGH WINDS...AND POSSIBLY TORNADOES THIS AFTERNOON
THROUGH 600 PM.  SPOTTERS MAY BE REQUIRED AFTER 100 PM PM EAST OF A
COFFEYVILLE-YATES CENTER LINE THRjOUGH 600 PM.

SPOTTER ACTIVATION WILL NOT BE REQUIRED IN SOUTHCENTRAL OR NORTHCENTRAL
KANSAS.

STEWART
Special weather statement, Apr 10, 12:30 PM CDT, 3 hours 12 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-110600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1130 AM CST MIN APR 10 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO        SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL     SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

AN COLD FRONT WILL MOVE THROUGH SOUTHEAST KANSAS THIS AFTERNOON AND
WILL MOVE INTO MISSOURI BY 600 PM.  AN AREA OF LOW PRESSURE WILL MOVE
ALONG THE FRONT WILL HELP TO DEVELOP SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING.

THE STORMS ARE EXPECTED TO BECOME SEVERE IN SOUTHEAST KANSAS EAST OF A
COFFEYVILLE-YATES CENTER LINE THIS AFTERNOON.  SOME OF THE STORMS MAY
HAVE LARGE HAIL...HIGH WINDS...AND POSSIBLY TORNADOES THIS AFTERNOON
THROUGH 600 PM.  SPOTTERS MAY BE REQUIRED AFTER 100 PM PM EAST OF A
COFFEYVILLE-YATES CENTER LINE THROUGH 600 PM.

SPOTTER ACTIVATION WILL NOT BE REQUIRED IN SOUTHCENTRAL OR NORTHCENTRAL
KANSAS.

STEWART
Special weather statement, Apr 10, 2:20 PM CDT, 1 hour 22 minutes before
KSZ071-072-073-095-096-097-099-100-101-102015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 PM CDT MON APR 10 1995

...TORNADO WATCH #175 HAS BEEN CANCELLED...

THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES HAS DECREASED ACROSSOUTHEAST KANSAS THIS AFTERNOON.  THEREFORE...THE TORNADO WATCH THAT WAS
IN EFFECT FOR SOUTHEAST KANSAS HAS BEEN CANCELLED.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE AFTERNOON ACROSS
SOUTHEAST KANSAS...HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE.

KING
Special weather statement, Apr 10, 2:21 PM CDT, 1 hour 21 minutes before
KSZ071-072-073-095-096-097-099-100-101-102015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 PM CDT MON APR 10 1995

...TORNADO WATCH #175 HAS BEEN CANCELLED...

THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES HAS DECREASED
ACROSS SOUTHEAST KANSAS THIS AFTERNOON. THEREFORE...THE TORNADO WATCH
THAT WAS IN EFFECT FOR SOUTHEAST KANSAS HAS BEEN CANCELLED. SHOWERS AND
THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE AFTERNOON ACROSS
SOUTHEAST KANSAS...HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE.

KING

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 12:20 AM CDTSevere Thunderstorm WarningICTMarion29 min
Apr 10, 1:34 AM CDTSevere Thunderstorm WarningICTRice41 min
Apr 10, 1:43 AM CDTSevere Thunderstorm WarningICTReno32 min
Apr 10, 2:12 AM CDTSevere Thunderstorm WarningICTReno19 min
Apr 10, 2:26 AM CDTSevere Thunderstorm WarningICTSaline20 min
Apr 10, 3:26 AM CDTSevere Thunderstorm WarningICTKingman49 min
Apr 10, 3:59 AM CDTSevere Thunderstorm WarningICTReno35 min
Apr 10, 8:20 AM CDTSevere Thunderstorm WarningICTCowley15 min
Apr 10, 8:20 AM CDTSevere Thunderstorm WarningICTButler28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.